Overdose Identification and the Administration of Narcan: A Lifesaving Guide

By STARS Nashville Regional Overdose Prevention Specialists (ROPS)

Established in 1984, the mission of STARS is to provide hope, health, connection, and compassion through prevention, intervention, treatment, and training.  Please refer to our website for a comprehensive listing of our services.

Our Regional Overdose Prevention Specialist (ROPS) program strives to enhance awareness throughout Tennessee regarding the risks associated with opioids and stimulants and to promote resources for opioid overdose prevention.  ROPS teams are located throughout the state of Tennessee as a point of contact for training and education on opioid overdose and for overdose prevention through the distribution of naloxone. For trainings in Davidson County, TN you can schedule here

Overdose Identification and the Administration of Narcan: A Lifesaving Guide

An overdose occurs when someone takes too much of a drug, overwhelming the body and impairing essential functions. Opioids, such as heroin, fentanyl, and prescription painkillers, are particularly dangerous because they can depress the respiratory system to the point of failure.

Narcan (naloxone) is an opioid antagonist that reverses the effects of an opioid overdose. It’s available as an injectable solution or nasal spray and can be administered by bystanders.

If you suspect someone is overdosing, quick and decisive action is critical.

1. Call 911: Time is of the essence. Emergency responders are equipped to provide comprehensive care.

2. Check Responsiveness: Try to wake the person by shouting their name and gently shaking them.

3. CPR: If trained, provide chest compression only CPR until help arrives.

Steps to Administer Narcan Nasal Spray

1. Remove the Narcan nasal spray from its packaging. There’s no need to prime or test it.

2. Lay the person on their back. Look for response using the sternum rub technique. Remember you do not administer Naloxone to someone who is responsive.

3. Place the tip of the nozzle in one nostril, ensuring your fingers are on either side of the nozzle to hold it in place.

4. Press the plunger firmly to release the dose into the nostril.

5. Once the individual responds turn the person on their side (recovery position) and stay with them. If they don’t wake up or show signs of improvement in 2-3 minutes, administer another dose using a new spray.

Even if the person revives, it’s crucial they receive medical attention as Narcan’s effects are temporary and the overdose symptoms can return. Encourage the person to stay awake and reassure them until emergency personnel arrive.

Carrying Narcan and being prepared to use it can make a significant difference in your community. Many regions have made Narcan available without a prescription, and various organizations offer training on its administration such as STARS Nashville. We focus on three areas:

  1.  First responders
  2.  Individuals at high risk of overdose
  3.  Their families, and friends. 

Admissions form

Lorem ipsum dolor sit amet, consectetur adipiscing elit, sed do eiusmod tempor incididunt ut labore et dolore magna aliqua.